Lichen Planus Pemphigoides Triggered By Narrowband UVB, Paracetamol, and Ibuprofen, With Autoantibodies to 130kDa Antigen
Article first published online: 14 FEB 2008
SKINmed: Dermatology for the Clinician
Volume 7, Issue 1, pages 33–36, January/February 2008
How to Cite
Maoz, K. B.-A. and Brenner, S. (2008), Lichen Planus Pemphigoides Triggered By Narrowband UVB, Paracetamol, and Ibuprofen, With Autoantibodies to 130kDa Antigen. SKINmed: Dermatology for the Clinician, 7: 33–36. doi: 10.1111/j.1540-9740.2007.07667.x
- Issue published online: 14 FEB 2008
- Article first published online: 14 FEB 2008
A case is described of a woman with lichen planus pemphigoides that appears to have been triggered by narrowband UVB phototherapy, the drugs paracetamol and ibuprofen, and the possible involvement of hormonal treatment of infertility. Stopping the use of all analgesics, including ibuprofen and paracetamol, and the administration of prednisone resulted in fading of the cutaneous eruption and gradual tapering of the prednisone. In vitro challenge of the patient's lymphocytes with paracetamol and ibuprofen produced positive results on the interferon-γ release test. It is believed that the hormonal treatment of infertility created the background for the development of the disease.
Lichen planus pemphigoides (LPP) is a rare autoimmune disease of skin and mucous membranes,1 characterized by itchy papules and plaques followed by blisters on both lichen planus (LP) lesions and previously unaffected skin. Light microscopy shows the typical features of LP in papular lesions and changes of bullous pemphigoids (BP) in biopsies of blistered skin. We present a case of LPP that appears to have been triggered by narrowband UVB (NB-UVB) phototherapy and the drugs paracetamol and ibuprofen.
A 33-year-old woman presented to the dermatology department with an itchy, widespread, vesicobullous eruption of 1 week's duration. The patient had a 3-month history of generalized LP eruption, without hair, nail, mucus membranes, or vulvar involvement. Two months before admission, the patient was treated for the LP with NB-UVB phototherapy. After 2 months of this therapy, the patient developed a widespread urticarial eruption with numerous vesicles and bullae. Phototherapy was stopped and the patient was admitted to the hospital. Medical history included hypothyroidism, for which she was being treated with thyroxin supplements; obesity; and a fertility disorder, for which she was on treatment.
Physical examination revealed a mixed eruption symmetrically distributed on the thorax, trunk, abdomen, arms, and legs (Figure 1). The eruption consisted of urticarial lesions and numerous tense vesicles and bullae, together with numerous purple, lichenoid papules. The vesicles were distributed on both lesions of LP and on nonlesional skin (Figure 2).
Histology of a section from a lichenoid papule revealed typical features of LP: orthokeratosis, hypergranulosis, epidermal hyperplasia, some destruction of the dermoepidermal junction, with dense, band-like, upper dermis, lymphocytic infiltrate with pigmentary incontinence (Figure 3). Histologic section from a vesicle showed a subepidermal blister with dermal infiltration of lymphocytes and eosinophils (Figure 4).
Direct immunofluorescence of perilesional skin demonstrated linear deposition of IgG and C3 in the dermoepidermal junction. Indirect immunofluorescence was positive for antibodies reacting to dermoepidermal junction. Salt-split preparation displayed IgG+C3 precipitates on both roof and floor of the bulla. Immunology investigation with enzyme-linked immunosorbent assay for 180/230 kDa proteins yielded positive results for 180kDa only. Immunoblotting disclosed antibodies to 180kDa and 130kDa antigens. The diagnosis of LPP was made.
A paraneoplastic phenomenon was ruled out by normal results on a complete blood cell count with differential and blood smear, markers for malignancies (CA-19–9, CEA, CA-125, α-fetoprotein, CA 15–3), and lactate dehydrogenase. Findings from chest x-ray, total body computed tomography, and colonoscopy were normal. Results of collagenography, β-human chorionic gonadotropin test, and tests for hepatitis B+C, human immunodeficiency virus, and VDRL were normal.
Treatment was started immediately with prednisone at a dose of 1 mg/kg and increased to 2 mg/kg. Adjuvant treatment with tetracycline and a short course of dapsone produced no improvement and were withdrawn. The patient was asked to stop using all analgesics, including the ibuprofen and paracetamol she was taking. After 2 months of hospitalization on prednisone treatment, the cutaneous eruption started to fade and the prednisone was gradually tapered. There has been no recurrence during 1 year of follow-up.
The interferon (IFN) γ release test showed a marked increase of interferon following in vitro challenge of the patient's lymphocytes with paracetamol and ibuprofen (Table).
|Drugs Tested||%of Control|
The clinical course and histology of the lesions in our patient are classic for LPP. Blisters developed several weeks after the typical LP eruption, and bullae were found on both LP lesions and previously unaffected skin. The typical histologic features of LPP, which include both LP and BP, were present, usually not in the same lesion. A section from a lichenoid papule exhibited hyperorthokeratosis; hypergranulosis; some destruction of the dermoepidermal junction with dense, band-like, upper dermis; lymphocytic infiltrate; and pigmentary incontinence (Figure 3). A section from a vesicle showed a subepidermal blister with lymphocytic and eosinophilic infiltrate of the dermis (Figure 4).
On light microscopy, LPP displays typical features of LP in papular lesions and typical changes of BP on biopsies of blistered skin, with or without LP features. LPP is differentiated from bullous LP by findings of linear deposits of immunoglobulin (IgG) and/or C3 in the basement membrane zone on immunofluorescence of perilesional skin.
The cause of the outbreak in this case was difficult to trace. Although regarded mainly as an idiopathic disease, triggering factors for LPP eruption reported in the literature include hepatitis B,2 phototherapy (UVA, UVB, psoralen-UVA),3 and drugs such as simvastatin,4 cinarizine,5 ramipril,6,7 captopril,8 and furosemide.4 LPP as a paraneoplastic phenomenon has also been reported.9,10 The disease in our patient could have resulted from the phototherapy (NB-UVB) she received before the bullous eruption, but a multifactorial etiology of phototherapy and drugs (paracetamol and ibuprofen) cannot be ruled out. The hormonal therapy she was receiving for infertility might have created the background for which the disease erupted.
The mechanism of the bullous eruption (autoimmunity) is not clear; it has been attributed to the “epitope spreading phenomena,” which is thought to be the underlying mechanism of autoantibody formation induced by phototherapy (UVB) and/or drugs. The phenomenon consists of damage to basal keratinocytes that leads to exposure of previously unexposed basement membrane zone antigens, resulting in autoantibody formation, which, in turn, causes the blistering disease and BP pattern on immunofluorescence. The most prevalent antibody associated with LPP is anticollagen XVII antibodies, which are directed against a distinct epitope within the C-terminal NC16A domain of BP180, designated MCW-4.11,12 Other associated antibodies were against 200kDa13,14 and 230kDa.15 In our case, immunoblotting demonstrated 180kDa, a well-established antigen in association with LPP, and 130kDa, an antigen not yet reported in the literature.
Our suspicion of drug etiology was strengthened by a positive IFN-γ release test result to both the suspected drugs. Phototherapy and drugs are known triggers for LPP, but this is the first association of paracetamol and ibuprofen with the disease, and although hormonal cause was not demonstrated by IFN test, it could not be excluded.
- 1Lichen ruber pemphigoides. Acta Dermatol Syph (Berlin). 1892;24:343–346..
- 13Lichen planus pemphigoides with circulating autoantibodies against 200 and 180kDa epidermal antigens. Eur J Dermatol. 2000;10:212–214..